Lightning, Taylor
- When
- August 20, 5:00 AM CST
- Where
- Taylor County, Abilene
- Reported by
- NEWSPAPER
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
Two homes struck by lightning, with damage confined mainly to the attic.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Two homes struck by lightning, with damage confined mainly to the attic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 20, 2:02 AM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 302 AM CDT FRI AUG 20 2004 .SHORT TERM... A LOT OF WEATHER HAPPENING FOR AUGUST. COLD FRONT WAS ALONG I-20 AT 3 AM...WITH STORMS WITH HEAVY RAINS MOVING INTO THE ABILENE AREA. LARGE MCS (STORM COMPLEX) DEVELOPED IN EASTERN NEW MEXICO OVERNIGHT WITH NORTHWESTERLY FLOW ALOFT AND NE/E SURFACE WINDS. THIS COMPLEX OF STORMS HAD MOVED THROUGH LUBBOCK...AND WAS MOVING EAST. ANOTHER COMPLEX OF STORMS WAS AFFECTING THE BROWN COUNTY WITH VERY HEAVY RAINFALL. WILL ISSUE A FLASH FLOOD WATCH ALONG AND NORTH OF ROBERT LEE... BALLINGER...SAN SABA LINE UNTIL 4 PM. THESE AREAS MOST LIKELY TO SEE HEAVY RAINFALL TODAY (PARTICULARLY THIS MORNING) AS MCS SWEEPS EAST. THIS AREA IS ALSO HAS SATURATED GROUNDS DUE TO EARLIER HEAVY RAINFALL. ETA MODEL DIFFERS WITH THE GFS TODAY. THE ETA BEING MUCH WETTER. IT ALSO MOVES FRONT SOUTHWARD FASTER. IT ALSO HAS HIGHER POPS FOR TONIGHT AND SATURDAY NIGHT. HIGHER ETA POPS MAINLY DUE TO A COUPLE OF LATE NIGHT MCS...NOT GENERATED BY GFS MODEL. WILL TREND TOWARD ETA AS IT MORE CORRECTLY DEFINED THE MCS AND FRONT THIS MORNING. THAT SAID...MCS DEVELOPMENT NOTORIOUSLY DIFFICULT TO FORECAST. && .LONG TERM... NORTHWEST FLOW BECOMES MORE ZONAL BY SUNDAY...CONSEQUENTLY LITTLE IN THE WAY OF MCS DEVELOPMENT. WILL KEEP SLIGHT CHANCES OF THUNDERSTORMS ON SUNDAY...THEN DRY LATER IN THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 85 67 88 70 / 70 40 20 30 SAN ANGELO 91 70 91 70 / 40 30 20 30 JUNCTION 93 72 93 71 / 40 30 30 20 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...ALONG AND NORTH OF A ROBERT LEE...BALLINGER... BRADY TO SAN SABA LINE UNTIL 4 PM. THIS INCLUDES ABILENE. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 522 AM CDT FRI AUG 20 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-211021- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 522 AM CDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE... A COLD FRONT WILL INTERACT WITH A MOIST TROPICAL ATMOSPHERE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. A FEW OF THESE MAY BECOME SEVERE...WITH HAIL UP TO QUARTER SIZE AND 60 MPH WINDS. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 PM...FOR AREAS ALONG AND NORTH OF A ROBERT LEE...BALLINGER...BRADY...SAN SABA LINE. THE HEAVY RAIN THREAT WILL LIKELY END OVER THE BIG COUNTRY THIS MORNING...THEN SHIFT TO AREAS SOUTH...INCLUDING BRADY... BROWNWOOD...AND SAN SABA LATER THIS MORNING AND AFTERNOON. LOOK FOR ANOTHER COMPLEX OF THUNDERSTORMS TO AFFECT THE REGION LATER TONIGHT. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY...WITH THE BEST CHANCE OF THUNDERSTORMS AT NIGHT AND EARLY MORNING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 418 AM CDT FRI AUG 20 2004 TXZ098-099-201015- HASKELL TX-THROCKMORTON TX- 418 AM CDT FRI AUG 20 2004 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HASKELL AND THROCKMORTON COUNTIES FOR STRONG THUNDERSTORMS... AT 415 AM CDT...A LINE OF STRONG THUNDERSTORM WAS LOCATED FROM BENJAMIN NORTH TO THE RED RIVER...MOVING EAST AT 30 MPH. THESE STORMS WILL LIKELY CLIP THE NORTHERN SECTIONS OF HASKELL AND THROCKMORTON COUNTIES BETWEEN 430 AM AND 6 AM. WIND GUSTS TO 50 MPH...VERY HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS. POOR DRAINAGE AREAS AND LOW WATER CROSSINGS MAY BRIEFLY FILL WITH SWIFTLY FLOWING WATER. PEOPLE IN HASKELL AND THROCKMORTON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY AND REMAIN ALERT FOR POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 535 AM CDT FRI AUG 20 2004 TXZ049-054-113-127-201130- FISHER TX-JONES TX-NOLAN TX-TAYLOR TX- 535 AM CDT FRI AUG 20 2004 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS ACROSS THE BIG COUNTRY... AT 535 AM CDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED FROM ROBY SOUTH TO SWEETWATER...MOVING SOUTHEAST AT 35 MPH. THIS LINE OF STORMS WILL REACH AN ANSON TO ABILENE LINE BY 630 PM...PRODUCING SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 45 MPH. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED...WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE UNDER THE HEAVIEST DOWNPOURS. RESIDENTS OF THE BIG COUNTRY SHOULD BE ALERT FOR THESE STRONG STORMS...AND BE PREPARED TO TAKE COVER SHOULD THESE STORMS STRENGTHEN AND A WARNING IS ISSUED. 07
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419883.